Tornadoes · United States · Iowa · 2014

EF0 tornado, Baxter to Kellogg, Iowa, July 6, 2014

From Baxter to Kellogg, this EF0 tornado ran 0.5 miles across Jasper County on July 6, 2014, touching down at 9:15 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 6, 2014
Touchdown
9:15 PM CDT (02:15 UTC)
Lifted
9:16 PM CDT (02:16 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Jasper County
Touchdown point
41.724, -92.967
Lift-off point
41.718, -92.972
Record number
1407062015-01

The damage survey

2 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Photos taken from Newton, Sully, and Grinnell indicate that a short lived tornado formed between Kellogg and Newton. No damage was reported and no track was found in satellite imagery. Track is estimated based on photos. This photo was taken 3 miles SE of Newton and courtesy of the KCCI uLocal Page.
  • This tornado was well photographed from various locations in Jasper County. Satellite imagery and a ground survey by the Jasper County Sheriff located the path of this tornado. Damage was to crops only. Attached satellite image shows track, denoted by yellow arrows.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s. The atmosphere became very unstable with CAPE rising to 8000 J/kg by late afternoon. Downdraft CAPE was around 1200 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. The freezing level was high, around 15,000 feet with a 700 mb temperature around 12 C. Significant capping was in place. Precipitable water was between 1.6 and 1.8 inches with an LCL around 1000 meters. The lifted index fell to -13 C. There was a significant amount of CAPE in the 0-3 km layer of the atmosphere along the front, between 150 and 175 J/kg. Shear was quite weak however, with only 25 kts of effective shear available. The non-severe storm parameter was around 0.5 over northeast Iowa near the cold front. Eight tornadoes occurred during the evening. Fortunately, the tornadoes missed cities, though they did do considerable crop damage. There was little other severe weather reported with the storms. One inch diameter hail fell in Poweshiek County, while winds gusted to 60 MPH or more in Wapello County.

Southeast moving tornado made a wide turn toward the southwest by end of the track. Stayed in rural agricultural fields.

Numerous photos a brief landspout near Kellogg. Moved just west of south.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS DMX issued a tornado warning for this county at 01:51 UTC, 24 minutes before the tornado touched down, in force until 02:15 UTC.

Issued (UTC)ExpiredProductOffice
01:51 UTC02:15 UTCTornado WarningDMX
02:10 UTC02:45 UTCTornado WarningDMX
02:45 UTC02:58 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 6, 5:54 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 5:54 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SUN JUL 6 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 319 PM CDT SUN JUL 6 2014

CLOUDS TODAY CONTINUE TO COMPLICATE THIS EVENINGS CONVECTION
CHANCES. LOW LEVEL STRATUS WHICH FORMED IN THE SOUTHERLY MOISTURE
FEED ACROSS THE AREA HAVE KEPT TEMPERATURES ABOUT 5 TO 7 DEGREES
COOLER THAN FORECAST. ALOFT WE ARE ALSO DEALING WITH A SUFFICIENT
MID LEVEL CAP AT H700 WITH TEMPS FROM 10 TO 12C IN THE WARM SECTOR
THAT HAS TENDED TO KEEP CONVECTION EAST OF THE AREA. COMBINED WITH
RELATIVELY WEAK CONVERGENCE ALONG THE APPROACHING COOL FRONT...
AFTERNOON CONVECTION HAS BEEN SLOW TO TAKE OFF ALONG THE BOUNDARY IN
MN/WESTERN WI. BUFR SOUNDINGS SHOW THAT CAP SHOULD REMAIN IN PLACE
ALONG AND WEST OF I35 THIS EVENING...WHILE ERODING EAST OF THAT LINE
WITH THE HELP OF THE DEVELOPING CONVECTION WHICH SHOULD BUILD BACK
WEST SOUTHWEST WITH TIME THROUGH 06Z. GENERALLY SCATTERED CONVECTION
IS EXPECTED ACROSS THE AREA SINCE THE CAP ALOFT WILL BE STRONGER AS
THE STORMS MOVE BACK WEST INTO IOWA. NEARLY ALL THE MODELS INCLUDING
THE HRRR FAVOR THIS SCENARIO. SO...HAVE TRIMMED POP/THUNDERSTORM
CHANCES FROM I35 WEST WITH THE EXCEPTION OF AREAS ALONG THE IA/MO
BORDER WHERE LATE MID EVENING SOME RESIDUAL CONVECTION MAY LINGER
ALONG THE BOUNDARY. AIRMASS OVER EASTERN AND NORTHERN IA STILL
RATHER UNSTABLE AND ANY STORMS THAT BUILD BACK TO THE WEST WILL
STILL HAVE A CHANCE TO PRODUCE SVR WIND GUSTS AND LARGE HAIL.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 319 PM CDT SUN JUL 6 2014

INITIALLY CONDITIONS ARE EXPECTED TO BE QUIET MONDAY MORNING WITH
SURFACE BOUNDARY STALLED IN MO/KS. SHORTWAVE WILL BE RAPIDLY
ADVANCING SOUTHEAST THROUGH THE NORTHERN PLAINS. MODELS ALL
INDICATE SURFACE MOISTURE RETURNING WITH DEWPOINTS INTO THE
U60S/L70S BY AFTERNOON. HOWEVER...BEST LOW LEVEL CONVERGENCE
APPEARS TO REMAIN JUST SOUTH OF IOWA AND THIS WILL LIKELY BE THE
FOCUS OF THE MOST INTENSE CONVECTION BY LATE AFTERNOON INTO MONDAY
NIGHT. THIS CONVECTION WILL LIKELY IMPACT SOUTHWEST THIRD OR SO OF
THE STATE WITH THE POTENTIAL FOR SEVERE WINDS AND LARGE HAIL.
HEAVY RAINS WILL ALSO BE POSSIBLE ALTHOUGH THE FOCUS AGAIN MAY BE
JUST SOUTH AND WEST OF THE STATE WHERE BEST LOW LEVEL CONVERGENCE
IS EXPECTED TO OCCUR. OTHERWISE...STRONG MID LEVEL FORCING WILL
PRODUCE CONVECTION FARTHER NORTHEAST THROUGH MUCH OF THE REMAINDER
OF CENTRAL IOWA LATE MONDAY AFTERNOON/EVENING BUT WITH LESS
COVERAGE.

DRIER AIR WILL FITLER INTO THE STATE IN THE WAKE OF THE SYSTEM ON
TUESDAY WITH RELATIVELY QUIET WEATHER INTO THE MIDDLE OF THE WEEK
WITH TEMPERATURES AT OR BELOW SEASONAL NORMS. BOTH GFS AND EURO
CONTINUE NORTHWEST FLOW INTO THE LATER PORTION OF THE FORECAST
WITH NEXT SYSTEM ARRIVING THURSDAY NIGHT INTO FRIDAY. THIS WILL BE
THE NEXT APPRECIABLE THREAT OF CONVECTION WITH GFS TRYING TO
LINGER ADDITIONAL STORMS INTO THE WEEKEND AS IT LEAVES THE FRONT
IN VICINITY OF IA. EURO PUSHES THE BOUNDARY FARTHER SOUTH WITH
RELATIVELY TRANQUIL WEATHER FOR NEXT WEEKEND.

&&

.AVIATION...06/00Z
ISSUED AT 549 PM CDT SUN JUL 6 2014

COLD FRONT ACROSS IA FROM NERN CORNER TO THE SWRN CORNER WILL MOVE
SOUTHEAST AND BE SOUTHEAST OF THE TAF SITES BY 06Z. SCATTERED LINE
OF THUNDERSTORMS ALONG THE FRONT WILL BE AROUND THE ERN TAF SITES
EARLY THIS EVENING. WITH LIGHT WINDS OVERNIGHT...EXPECT TO SEE
SOME MVFR FOG CONDITIONS DEVELOP AROUND SUNRISE. LIGHT WINDS AND
VFR CONDITIONS ON MONDAY.

OUTLOOK...SECOND COLD FRONT WILL MOVE INTO THE STATE MONDAY NIGHT
INTO EARLY TUE. EXPECT TO SEE WIDESPREAD THUNDERSTORM
DEVELOPMENT...ESPECIALLY OVER THE SRN THIRD OF THE STATE MONDAY
NIGHT WITH ACTIVITY MOVING OUT TUE. HIGH PRESSURE WILL BRING VFR
CONDITIONS WED THROUGH THU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...COGIL
AVIATION...MS JUL 14
Hazardous weather outlook, Jul 6, 3:46 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUL 6 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
346 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE THROUGH LATE EVENING. THE BEST CHANCES FOR THUNDERSTORMS
AND FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 35. THERE IS A
SLIGHT RISK OF SEVERE WEATHER THIS EVENING...WITH LARGE HAIL AND
DAMAGING WIND THE PRIMARY SEVERE WEATHER THREATS. A FEW OF THE
STORMS MAY ALSO PRODUCE BRIEF LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO MINOR STREET FLOODING OR PONDING OF WATER.

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST LATE MONDAY INTO MONDAY
NIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE.

THUNDERSTORMS WILL RETURN AT INTERVALS FROM LATE THURSDAY INTO
SATURDAY. THE RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE
BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS
EVENING...MAINLY EAST OF INTERSTATE 35...AND AGAIN LATE MONDAY.

REV

In the hours before

Local storm report, Jul 6, 8:11 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          4 NW TRAER              42.23N 92.52W
07/06/2014                   TAMA               IA   LAW ENFORCEMENT

&&

MS JUL 14
Local storm report, Jul 6, 8:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TORNADO          3 E LINCOLN             42.26N 92.63W
07/06/2014                   TAMA               IA   TRAINED SPOTTER

            DEBRIS CLOUD NOTED

&&

MS JUL 14
Special weather statement, Jul 6, 8:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT SUN JUL 6 2014

IAZ059-071>073-070230-
MADISON IA-WARREN IA-DALLAS IA-ADAIR IA-
828 PM CDT SUN JUL 6 2014

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND HEAVY RAIN...

AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF EARLHAM...OR 13 MILES SOUTHWEST OF ADEL...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINTERSET...STUART...EARLHAM...AVENUE OF THE SAINTS EVENT CENTER...
REDFIELD...ST. CHARLES...DEXTER...TRURO...PATTERSON...ST. MARYS...
EAST PERU...BEVINGTON AND WINTERSET-MADISON COUNTY AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4145 9435 4151 9429 4151 9424 4155 9424
      4159 9420 4131 9362 4116 9377 4116 9393
TIME...MOT...LOC 0128Z 308DEG 21KT 4148 9420

AWB
Local storm report, Jul 6, 8:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          1 ENE TRAER             42.20N 92.45W
07/06/2014                   TAMA               IA   FIRE DEPT/RESCUE

            TORNADO WITH DEBRIS

&&

MS JUL 14
Special weather statement, Jul 6, 8:40 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT SUN JUL 6 2014

IAZ059-072-073-070215-
MADISON IA-WARREN IA-DALLAS IA-
840 PM CDT SUN JUL 6 2014

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF EARLHAM...OR 7 MILES NORTHWEST OF WINTERSET...
MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.  A FUNNEL CLOUD
IS ALSO POSSIBLE...BUT TOUCHDOWN IS NOT LIKELY.

LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...NORWALK...WINTERSET...EARLHAM...DE SOTO...VAN
METER...CUMMING...PATTERSON...BADGER CREEK STATE PARK AND
WINTERSET-MADISON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4143 9422 4156 9406 4148 9364 4124 9401
TIME...MOT...LOC 0139Z 314DEG 25KT 4145 9407

MS
Local storm report, Jul 6, 9:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TORNADO          6 NE NEWTON             41.76N 92.96W
07/06/2014                   JASPER             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO NE OF NEWTON. LOCATION
            ESTIMATED BY RADAR

&&

KK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

2.3 hours before the tornado, 205 km from the path. July 7, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1325 joules per kilogram, CIN -174, lifted condensation level 1280 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2014-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 76 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-174 J/kg
Surface CAPE
2747 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

9.7 hours after it, 205 km from the path. July 7, 2014.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 82 joules per kilogram, CIN -189, lifted condensation level 1217 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -21 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
67 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the touchdown began at 02:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:59 UTCTORNADO6 Ne NewtonJasper, IATRAINED SPOTTER REPORTED TORNADO NE OF NEWTON. LOCATION ESTIMATED BY RADAR
02:02 UTCTORNADO5 N NewtonJasper, IALAW ENFORCEMENT RELAYED MULTIPLE PUBLIC REPORTS BETWEEN 859 PM AND 902 PM OF A TORNADO ON THE GROUND AND POSSIBLY AN ADDITIONAL FUNNEL CLOUD APPROXIMATELY 5 MILES NORTH OF NEWTON.
02:10 UTCTORNADOKelloggJasper, IALAW ENFORCEMENT RELAYED PUBLIC REPORTS FROM GILMAN SEEING A TORNADO ON THE GROUND TO THEIR SOUTH...RADAR INDICATES IT WOULD BE IN THE KELLOGG AREA.
02:19 UTCHAIL 11 W GrinnellPoweshiek, IATRAINED SPOTTER REPORTED 1 INCH DIAMETER HAIL 1 W GRINNELL. DELAYED REPORT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 6, 2014

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 62:42 PM EDTEF0Brevard, FL0.135$50,000
July 66:03 PM CDTEF0Hamilton, IA0.625
July 67:00 PM CDTEF0Butler, IA0.415
July 67:58 PM CDTEF1Grundy, IA3.2100$200,000
July 68:02 PM CDTEF0Iron, MI5.7100$4,000
July 68:08 PM CDTEF0Grundy, IA1.520
July 68:12 PM CDTEF1Tama, IA9.7225$25,000
July 68:25 PM CDTEF0McKenzie, ND3.840
July 68:41 PM CDTEF0Guthrie, IA0.920
July 68:45 PM CDTEF0Jasper, IA4.680
July 68:56 PM CDTEF0Benton, IA0.110
July 610:20 PM EDTEF1Kent, MI6.34006$4.5 million
July 612:16 AM EDTEF0Ionia, MI1.050$300,000
July 612:34 AM EDTEF0Ionia, MI0.8150$50,000
July 61:00 AM EDTEF0Clinton, MI1.680$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.